Hail, Sherman
- When
- June 2, 7:25 PM MST
- Where
- Sherman County, 12 mi N of Kanorado
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.500, -102.033
10 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:11 PM MST, 6 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT THU JUN 2 2005 .SHORT TERM... (TONIGHT-SUNDAY) WATER VAPOR SHOWS LARGE CUT OFF SYSTEM SPINNING OVER SOUTHERN SASKATCHEWAN. FAST FLOW ON SOUTHERN PERIPHERY WITH EMBEDDED SHORTWAVE OVER NORTHERN UTAH THIS MORNING WILL ROTATE ACROSS NORTHERN PLAINS TONIGHT...WITH FORECAST AREA ON SOUTHERN FRINGE OF ASSOCIATED FORCING. OVERNIGHT MCS LAID DOWN AN OUTFLOW BOUNDARY WHICH AT 18Z WAS LOCATED ROUGHLY FROM LAMAR COLORADO TO HILL CITY. NORTH OF THE BOUNDARY LOW CLOUDS HAVE BEEN SLOW TO ERODE IN KANSAS AND NEBRASKA WITH THE NORTHEASTERLY SURFACE WINDS. HOWEVER CLEARING WAS NOTED OVER NORTHEAST COLORADO AND RUCII INSISTS ON AT LEAST PARTIAL CLEARING BY THE AFTERNOON OVER THE ENTIRE AREA. ASSUMING SURFACE HEATING DOES OCCUR...ATMOSPHERE WILL BECOME VERY UNSTABLE WITH CAPE APPROACHING 4000 J/KG. 0-6KM BULK SHEAR VALUES WILL BE AROUND 40KTS. MOST LIKELY SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER NORTHEASTERN COLORADO THIS AFTERNOON WITH APPROACH OF MID LEVEL FORCING...SPREADING EASTWARD THIS EVENING INTO THE FORECAST AREA. OTHER STORMS MAY FIRE ON THE OUTFLOW BOUNDARY NEAR EASTERN AND SOUTHERN ZONES. A FEW SUPERCELLS LIKELY GIVEN SHEAR AND INSTABILITY...THEN EVOLVING INTO AND OVERNIGHT MCS. FRIDAY...SYNOPTIC SITUATION CHANGES VERY LITTLE OWING TO SLOW MOVEMENT OF CUT OFF LOW TO THE NORTH. ANOTHER STRONG SHORTWAVE FORECAST TO MOVE ACROSS THE FORECAST AREA IN THE AFTERNOON AND EVENING. SURFACE FRONT WILL ARC FROM NORTH CENTRAL TO SOUTHWEST KANSAS THEN NORTH INTO EAST CENTRAL COLORADO. STORMS LIKELY TO INITIATE ALONG THE FRONT WITH APPROACHING SHORTWAVE...THEN MOVE EAST INTO THE FORECAST AREA DURING THE EVENING. ENVIRONMENT AHEAD OF THE STORMS WILL BE UNSTABLE WITH CAPE VALUES FORECAST 1000-2000 J/KG AND BULK SHEAR AGAIN NEAR 40KTS. EXPECT ANOTHER ROUND OF SEVERE STORMS. SATURDAY/SUNDAY...FORECAST AREA TO REMAIN UNDER FAST SOUTHWEST FLOW ALOFT. ANOTHER SHORTWAVE WILL BE MOVING THROUGH SATURDAY AFTERNOON AND EVENING. TIMING DIFFERENCES EXIST AMONG THE SHORT RANGE MODELS WITH THAT FEATURE. AFTER TWO DAYS OF CONVECTION MESOSCALE DETAILS VERY DIFFICULT TO FORECAST AT THIS POINT AS WELL. BETTER UPPER SUPPORT ON SATURDAY WARRANTS CHANCE POPS...BUT WILL HOLD OFF ON SUNDAY FOR NOW WITH WARMING MID LEVEL TEMPERATURES AND SHORTWAVE ENERGY SOUTH/WEST OF THE AREA. .LONG TERM... (MONDAY-THURSDAY) GENERAL UPPER PATTERN WILL FEATURE CUT OFF UPPER LOW OVER THE PACIFIC NORTHWEST WHICH WILL VERY SLOWLY MAKES ITS WAY ACROSS THE NORTHERN ROCKIES AND EVENTUALLY EJECT INTO THE NORTHERN PLAINS BY THE END OF THE PERIOD. LARGE TROUGH WILL BE CARVED OUT ACROSS THE WESTERN CONUS. UPPER RIDGING AND SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL RESULT IN WARM CONDITIONS FOR THE FORECAST AREA MONDAY AND TUESDAY. UPPER HEIGHT FALLS WILL BEGIN OVER THE CENTRAL ROCKIES MONDAY NIGHT AND SPREAD EASTWARD ON TUESDAY. THIS WILL SUPPORT LEE CYCLOGENESIS OVER EASTERN COLORADO. BEST SYNOPTIC SCALE FORCING WILL STAY WELL TO THE NORTH...WHILE BEST MOISTURE WILL BE TO THE EAST. MONDAY APPEARS TO BE THE BETTER DAY FOR CONVECTION BASED ON LOW LEVEL MOISTURE...BUT TOUGH TO FIND INITIATING MECHANISM OTHER THAN SURFACE HEATING NEAR LEE TROUGH IN COLORADO. TUESDAY THE SURFACE LOW WILL BE A LITTLE FURTHER EAST...AND CONVECTION LIKELY TO DEVELOP ALONG SHARPENING DRY LINE. TOUGH CALL ON WHERE THAT DRY LINE WILL BE LOCATED...BUT ENOUGH UNCERTAINTY TO MENTION THUNDERSTORMS EASTERN HALF. GFS ADVERTISING A COLD FRONT ON WEDNESDAY...BUT THE ECMWF KEEPS THE AREA UNDER WARM RIDGING ALOFT. SAME DISCREPANCIES LIKELY TO CARRY INTO THURSDAY. WILL AVERAGE OUT THE 850MB TEMPERATURES TO DERIVE SURFACE HIGH TEMPERATURES. NOT ENOUGH CONFIDENCE IN EITHER MODEL SOLUTION FOR MORE THAN A SILENT 10 POP AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1028 AM MDT THU JUN 2 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1028 AM MDT THU JUN 2 2005 ...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE EXPECTED THIS AFTERNOON AND EVENING.. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDS CURRENTLY COVER THE TRI-STATE AREA. HOWEVER...SATELLITE IMAGERY SHOWS CLEARING OVER COLORADO. THIS CLEARING TEND WILL MOVE OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY NOON MDT. AS CLOUDS DECREASE...SURFACE HEATING WILL OCCUR WHICH WILL CREATE A VERY UNSTABLE AIR MASS. WIND SHEAR WILL ALSO INCREASE DURING THE AFTERNOON. FINALLY...A DRY LINE WILL EXTEND ALONG THE KANSAS/COLORADO BORDER BY THE AFTERNOON. THESE FEATURES WILL ALL COMBINE TO PRODUCE SEVERE WEATHER ACROSS THE TRI STATE AREA. DUE TO FAVORABLE INSTABILITY AND WIND SHEAR... TORNADOES ARE POSSIBLE. THERE ARE TWO AREAS OF CONCERN FOR TORNADO FORMATION. THE FIRST IS ALONG THE DRY LINE AS IT PUSHES EAST. SUPERCELL THUNDERSTORMS WILL FORM ALONG THE DRY LINE AROUND 3 PM MDT (4 PM CDT) NEAR THE KANSAS/COLORADO BORDER. THE SECOND AREA IS EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE WHERE AN OUTFLOW BOUNDARY FROM CONVECTION LAST NIGHT HAS MOVED. THE AIR MASS IN THAT AREA WILL BE VERY UNSTABLE...AND WIND SHEAR WILL INCREASE BY THE LATE AFTERNOON. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FORM THERE BY 6 PM CDT. DUE TO THE HIGH LEVEL OF INSTABILITY AND WIND SHEAR...SOME TORNADOES MAY BE STRONG. LOW LEVEL MOISTURE HAS ALSO RETURNED TO THE AREA...ESPECIALLY EAST OF HIGHWAY 83. DEW POINTS ARE IN THE LOWER 60S. AREAS OF HEAVY RAIN WITH SOME MINOR FLOODING ARE EXPECTED THIS EVENING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH SATURDAY. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THROUGH THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. MENTZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL STRATTON 39.30N 102.60W
06/02/2005 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 3 W STRATTON 39.30N 102.66W
06/02/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 8 SSW IDALIA 39.59N 102.36W
06/02/2005 0.88 INCH YUMA CO PUBLIC
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 19 NNE BURLINGTON 39.56N 102.14W
06/02/2005 0.88 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 3 E STRATTON 39.30N 102.55W
06/02/2005 2.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 E STRATTON 39.30N 102.55W
06/02/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
JOHNSONThe Goodland radar (KGLD), 32 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
10 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado damage began near Road 14 south of Road C in Cheyenne county and tracked ENE. Damage path ended near road 18 just south of Road D. Damage included 6 power poles down and 5 irrigation systems turned over. Tree damage was minor due to limited number of trees. A large culvert was rolled and a grain bin received minor damage.
Leaves stripped off trees.
Hail lasted less than five minutes but resulted in car damage.
Various tree limbs downed...some with diameters of 6 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458815, 5458816, 5458826, 5458817, 5458818, 5458819, 5458820, 5458821, 5458822, 5458823, 5458824, 5458825.